Octreotide-Associated Neutropenia.

Link to article at PubMed

Related Articles

Octreotide-Associated Neutropenia.

Pharmacotherapy. 2017 May 10;:

Authors: Tse SS, Kish T

Abstract
Drug-induced neutropenia and agranulocytosis are rare adverse events but can be fatal. Neutropenia can be induced by a myriad of drugs from almost every pharmacologic class. Octreotide is a somatostatin analogue that has been used to treat variceal bleeding, acromegaly, and severe diarrhea associated with metastatic tumors, and to reduce symptoms in the setting of malignant bowel obstruction and pseudo-obstruction. The most common adverse effects associated with octreotide include pain at the injection site and gastrointestinal effects such as loose stools, cramping, and nausea; neutropenia is not currently listed as an adverse effect of the drug. We describe the case of an 87-year-old man who developed neutropenia immediately after administration of one dose of subcutaneous octreotide. He presented to the hospital with a history of constipation and straining for 3 days. He was admitted, and laxatives, suppositories, and enemas were administered over the next 3 days to induce a bowel movement; however, they were ineffective. Bowel obstruction secondary to a mass was confirmed by computed tomography; the mass was eventually diagnosed as colon cancer. Octreotide 100 mcg subcutaneously every 8 hours was started for the obstruction on the evening of hospital day 4. After the patient had received three doses of octreotide, his white blood cell count (WBC) had decreased from 4.1 x 10(3) /mm(3) (neutrophils 75.4%, absolute neutrophil count [ANC] 3.1 x 10(3) /mm(3) ) on admission to 1.6 x 10(3) /mm(3) (neutrophils 62%, ANC 0.99 x 10(3) /mm(3) ) on day 5. Given the temporal relationship of octreotide and neutropenia as well as the lack of a reasonable alternative cause, it was suspected that octreotide was the most likely culprit of the patient's neutropenia. Octreotide was subsequently discontinued, and his WBC increased to 4.9 x 10(3) /mm(3) (neutrophils 66.3%, ANC 3.2 x 10(3) /mm(3) ) the next day. The remainder of the patient's hospitalization was not significant for any further hematologic abnormalities. His WBC and ANC (WBC 6.7 x 10(3) /mm(3) , neutrophils 83.2%, ANC 5.6 x 10(3) /mm(3) ) remained stable 30 days after the incident. Use of the Naranjo Adverse Drug Reaction Probability Scale indicated a probable relationship (score of 5) between the patient's development of neutropenia and octreotide therapy. To our knowledge, this report highlights the first case of octreotide-associated neutropenia. Although the frequency of drug-induced neutropenia remains rare outside of cytotoxic chemotherapy, the importance of recognizing this adverse effect cannot be understated given the mortality risks for neutropenic patients. This article is protected by copyright. All rights reserved.

PMID: 28488730 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.